French study reveals more damaging DES side effects

Diethylstilbestrol (Distilbène), the synthetic sex hormone prescribed in France up to 1977 (and in many other countries under different names) to pregnant women to prevent miscarriage and premature labour, has caused genital abnormalities, infertility problems, and cancer in children exposed in utero to the drug. A new report reveals that DES may have done even more damage, often associated in cocktail with other estrogens as 17-alpha Ethinyl oestradiol (synthetic EE) or with synthetic Progestin.

Distilbène® DES psychiatric disorders image
Click to watch the M6 Actu DES news in French

A disturbing study conducted since 2004 by Marie-Odile Soyer-Gobillard, former director emeritus at the CNRS (French National Center for Scientific Research) reveals a link between DES and mental illness issues. In January 2011, and next in October 2011, 6 members of the association Hhorages (Halt to Synthetic Hormones for Pregnancies), of which Marie-Odile is the president, were received by the AFFSSAPS (the equivalent of the Food and Drug Administration in the U.S. now named AFSM, French Agency for Medicament Security) to discuss her findings. A working group composed of experts from the agency and the association will now be formed in April.

DES Psychological Side Effects New French Stats

So what does the French study (published in the International Journal “Medicine and Longevity*) reveal? Marie-Odile sent questionnaires to 529 DES mothers and studied a group of 1180 children of which 740 have been exposed to DES in-utero. Of this group, 15 were still born and 684 suffer from psychiatric disorders and / or physical malformations while 41 were not ill. Amongst the studied population, the psychiatric illnesses are essentially depression, anorexia, schizophrenia, …). Today, Hhorages tots up 1223 testimonies representing 1223 mothers with a total amount of 2674 children. Amongst them, 1676 were in utero exposed to synthetic hormones, 1549 exposed children are ill: amongst them: 916 present psychic diseases « only », 448 present somatic and psychic diseases , 183 present somatic diseases « only »; 126 exposed are not ill. Amongst the observed siblings in the same family, only those who have not been exposed to DES in-utero, don’t show signs of psychiatric disorders …. Could this be just a coincidence?

Another shocking statistic: of all the cases reported since 2004, when the study started, Marie-Odile identified 150 suicide attempts series and 48 suicides. In some families, 2 or 3 children have ended their lives leaving their parents with a profound sense of guilt. Amongst the observed siblings in the same family, only those who have not been exposed to DES in-utero, don’t show signs of psychiatric disorders… Could this be just a coincidence?

Herself DES mother, Marie-Odile Soyer-Gobillard has been fighting since 1998 for the recognition of the link between synthetic sex hormones taken during her pregnancy including Distilbène®, and the psychological disorders of her own children, Nicolas and Valerie, who both committed suicide three years apart in 1995 and 1998 at age 28 and 27. She founded the association Hhorages with 3 other mothers in 2000 to raise awareness of the risks synthetic sex hormones prescribed during pregnancy pose on children born from these pregnancies.

According to Fran Howell (Executive Director DES Action USA), American researchers have been having trouble finding a solid link between DES and mental illness issues, except depression. But through the years DES Action USA have heard many reports of DES-exposed individuals suffering with psychological issues.

Pat Cody, co-founder of DES Action USA, wrote in the spring 2005 issue of VOICE (DES Action Newsletter) about why it is difficult for researchers to study these questions and develop definitive answers: “Here, some of the difficulties in getting a valid study are caused by a wide spread in the DES dosages mothers got, in the time in pregnancy when they got it, and for how long they took it (…). Sex hormones are, however, known to have effects on the organization of the brain in experimental animals with consequential behavioural effect”.

Distilbène® DES psychiatric disorders image
Click to watch the M6 Actu DES news in French

A 2005 study carried out by Professor Caston, a neurologist at the University of Rouen (France), has demonstrated that rats born to mothers treated with synthetic sex hormones developed anxiety and depressive behaviour. “These results could be explained by the effect of the molecule on the part of the brain involved in emotional processes, which is under development in foetuses”, the report says.

Could all the known DES side effects which have destroyed the lives of many DES mothers, daughters, and sons, just be the top of the iceberg? Already concerns for the grandchildren of DES mothers arise with a higher risk of hypospadias (misplaced opening of the penis) in sons of DES daughters. If more DES side effects are scientifically validated, DES could well be a real time bomb!

I welcome Marie-Odile’s research study and thank her and Hhorages for their combat and work on behalf of all the DES victims who suffer from the mental side effects of this drug.

More research is critically needed not only to provide DES-exposed individuals with appropriate care and support but for the next generation and all the people who may continue to suffer from the physical or mental consequences of this drug in the future. Please support Hhorages and your local DES Action group, and stay tune for more revelations about DES exposure and its devastating side effects.

Sources:

  • DES Action USA Voice newsletter spring 2005
  • DES Action USA
  • Viva Presse.fr
  • M6Bonus.fr
  • Hhorages.

Notes:

*Soyer-Gobillard, M.O. 2011. Endocrine disrupters and effects on behavioral disorders: No, we have not as yet learnt all our lessons concerning the DES story. Médecine et Longévité, (Elsevier Masson), 3, 67-74.
** Nicolas Kalfa, M.D., Ph.D,.Francoise Paris, M.D., Marie-Odile Soyer-Gobillard, Ph.D., Jean-Pierre Daures, M.D., Ph.D. and Charles Sultan, M.D., Ph.D. Prevalence of hypospadias in grandsons of women exposed to diethylstilbestrol during pregnancy: a multigenerational national cohort study. Fertil Steril, 2011, 95, 2574-2577(published by American Society for Reproductive Medicine).

5 Replies to “French study reveals more damaging DES side effects”

  1. I am extremely interested in this subject. I am a DES daughter whose mother took DES in the form of vitamin pills throughout her pregnancy in 1957. I was born in April 1958. Soon I will turn 53. Although it was not known by its proper name then, I battled anorexia and after reaching puberty, dropped to 80 pounds and lost my period. From my mid thirties to the present, I have been on anti-depressants for treatment of clinical depression. I had never considered any DES connection until I read this article!
    Joan

  2. I have to wonder if the reason that my mother died of complications due to early-onset Alzheimer’s disease at age 64 could be the huge dose of DES that she was given when pregnant with me. To my knowledge there was no dementia of any kind in her family before her. And I attempted suicide several times before I was 20, and once afterwards, so this connection would explain a lot for me.
    Becky

  3. I’ve suffered from depression/anxiety since the age of puberty. I am very curious to hear more about the DES link.
    Anonymous

  4. I am a DES daughter in the US and suffered vague symptoms from the time I could remember. I was an extremely emotional child and sensitive in every sense of the word- emotionally and physically. I always felt suceptible to negative mental stimuli as well as physical illnesses. Finally, at the age of 48, I was diagnosed with advanced thyroid cancer that nearly took my life. I was told the kind of thyroid cancer I had incubates and develops for 40 years or more before becoming life theatening, so I did have this as a child. I find it very interesting also that doctors are preplexed in the occurance of this once rare cancer now being 2000 more times prevelant than ever before and fast becoming epidemic. Do you think DES exposure could have anything to do with it?

  5. I was born in 72, I am french, my mother took Distilbene but not very much, I was a unhappy teenage, very tomboy, depressed, drug addiction…I am physically very different from my daughter(17yo), mother and sister, taller and more masculin. Hoppefully I don’t have physical problem and i am very sad for DES daughters who have some.

Have your say ! Share your views

This site uses Akismet to reduce spam. Learn how your comment data is processed.